Here is part II of the three part series on Bisphosphonates versus Nutrition in the treatment of osteroporosis by Dr. R. Keith McCormick whose practice can be found in Belchertown, Massachusettes.
MICROFRACTURE RISK FROM LONG-TERM BISPHOSPHONATE USE? Bisphosphonates interrupt the tightly coupled bone-renewing synchrony of osteoclasts that get rid of the old, worn, microfractured bone and the osteoblasts that form strong renewed bone. This reduction in bone turnover leads to skeletal ageing, and there are concerns that long-term bisphosphonate use (> 3 years) may lead to brittle bones and an increase in microfractures. This brittleness is due to altered mineralization properties such as a rise in mineralization homogeneity, which is not a feature of normal healthy bone.
In addition to altered mineralization from long-term use of bisphosphonates, adverse changes also occur within the bone’s non-mineral organic matrix, specifically within the collagen fibers. The “material properties” of collagen give it its strength, and this, in part, is dependent upon the formation through enzymatic mechanisms of structural cross-linking. These enzymatic cross-links hold the collagen fibers together and give them strength and also impart flexibility and toughness to bone. When cross-links are formed from non-enzymatic sources, such as through advanced glycation end products (AGEs) seen with chronic elevation of blood glucose in diabetes or in chronic oxidative stress, collagen integrity is sacrificed, bone becomes more brittle, and fracture risk increases. Bisphosphonate therapy, with reduced osteoclastic activity and bone turnover, leads to the accumulation of these non-enzymatic cross-links and may be of great concern to patients using bisphosphonates long term, especially those, such as diabetics, who are most susceptible to the formation of AGEs.
The extent to which these property changes, induced by long-term bisphosphonate use, influence fracture risk is, as yet, unresolved. But one can easily foresee that ageing bone, especially in a young individual who started taking bisphosphonates when he or she was 30, 40, or even 50 years old, may not end up as “healthy” bone.
WHAT IS THE MOST SERIOUS POTENTIAL CONSEQUENCE OF BISPHOSPHONATE USE? Concerns over the side effects from bisphosphonate use are obvious and valid. But serious side effects are relatively rare and they pale in comparison to another potentially devastating drawback from the unscrutinized, premature use of bisphosphonates for the treatment of osteoporosis. That is the failure to therapeutically address the chronic inflammation and metabolic dysfunction that is often not only the major underlying cause of bone loss but may also be a potential contributor to other disease processes not yet manifested. By using bisphosphonates to improve bone density, only one aspect of osteoporosis is being addressed. The underlying inflammation, a consistent contributor to all chronic degenerative disease processes, continues untreated.